Pennsylvania, 2006High Wind in Pennsylvania, February 17, 2006
February 17, 2006 · NWS CTP · 14 events in 14 counties and zones
14 high wind, as filed by the National Weather Service.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 17, 3:42 AM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Feb 17, 3:42 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 AM EST FRI FEB 17 2006
.EQUIPMENT...
USE STATE COLLEGE 88D DATA...ESPECIALLY VELOCITY...WITH CARE. WE
HAVE BEEN UNDERGOING OPEN RDA UPDATE AND THE SYSTEM HAS BEEN
BROUGHT BACK UP FOR THE EVENT...BUT IT IS IN TEST MODE AND SOME
DATA MAY BE QUESTIONABLE.
LA CORTE
.SHORT TERM /TODAY/...
BIG CHANGES ON THE WAY IN THE FORM OF A COLD FRONT THAT WILL PASS
THIS MORNING. POLAR AND ARCTIC BOUNDARIES STACKED STEEPLY FROM
EASTERN TO WESTERN OHIO...BRINGING AN ABRUPT CHANGE IN AIRMASS AS
IT SWEEPS INTO THE NERN US. MOST PLACES WILL SEE THE HIGH TEMPS
FOR THE DAY RATHER EARLY...WITH STEADY OR FALLING TEMPS
THEREAFTER. I MENTIONED A RUMBLE OF THUNDER EARLY IN THE
WEST...BUT ANALYZED INSTABILITY IS PRETTY WEAK AND LIGHTNING
STRIKES HAVE REALLY FALLEN OFF SINCE I GOT TO WORK.
OTHER BIG THING THAT WILL GET NOTICED IS THE WIND. 50-70KT WINDS
UP THRU 850MB WILL SWEEP INTO THE REGION. MODELS PROG 3HR PRESSURE
RISES ON THE ORDER OF 8-11MB/3HR MOVING INTO WRN PA BY MID
MORNING. NORMALLY A GOOD SIGN THAT DAMAGING WIND GUSTS WILL BE
POSSIBLE. CURRENT ALIGNMENT OF WARNINGS AND ADVISORIES LOOKS
REASONABLE GIVEN THE FORECAST LOW LEVEL WINDS AND ISALLOBARIC
TENDENCIES. ETA AND GFS ANOMALY CHARTS BOTH SHOW THE
STRONGEST...MOST ANOMALOUS LOW LEVEL JET MOVING THRU THIS MORNING
INTO EARLY AFTERNOON...WITH GRADUALLY DIMINISHING WINDS
THEREAFTER.
LAST CONCERN WILL BE LAKE EFFECT POTENTIAL. IT LOOKS LIKE AT LEAST
INITIALLY THE OVER-LAKE TRAJECTORY ISNT THE BEST FOR THE NW...THEN
THE INVERSION COMES CRASHING DOWN PRETTY QUICK AS VERY DRY AIR
MOVES IN. SO FOR NOW I TAPERED THE CHANCES OF SNOW OVER THE NW TO
BLEND WITH THE BANDS FCST TO FORM JUST OFF TO OUR NORTH IN SRN
NY....BUT THINK POTENTIAL FOR SIG SNOWS IS SMALL AT THIS TIME.
WEAK SHORTWAVES FCST TO DROP OUR WAY LATER IN THE WEEKEND MAY DO
THEIR PART TO MAKE THE FAR NW MORE VULNERABLE TO SOME LAKE
EFFECT...BUT STILL TOO EARLY TO GET THAT SPECIFIC.
LA CORTE
&&
.LONG TERM /TONIGHT THROUGH THURSDAY/...
DIDNT CHANGE MUCH FROM THE EARLIER THINKING WITH THIS RELEASE.
ARCTIC HIGH BUILDS IN AND DOMINATES THE FLOW INTO EARLY NEXT WEEK.
SEVERAL SHORTWAVES ARE PROGGED TO APPROACH FROM THE NW...JUST
SKIRTING THE REGION. MAIN EFFECT WILL BE TO KEEP US EITHER NEAR OR
BELOW NORMAL WITH TEMPS...AND POSSIBLY BRING THE OCCASIONAL LAKE
SNOW BAND INTO THE FAR NW.
FLOW ALOFT IS FCST TO GO BROAD CYCLONIC AND REMAIN NEAR OR JUST
BELOW NORMAL HEIGHT-WISE THROUGH MID TO LATE NEXT WEEK. WITH THE
FAST FLOW...MODELS ARE HAVING A HARD TIME RESOLVING INDIVIDUAL
WAVES WITH THE FAST FLOW THAT IS FCST. WHAT LOOKED LIKE AN
OVERRUNNING SNOW EVENT FOR MON-TUES NOW HAS BECOME A CLIPPER
MAINLY TO OUR NORTH. THE NEW GFS KEEPS US BETWEEN SYSTEMS WHILE
THE ECMWF HAS A WAVE FCST FOR LATE WEEK. WAY TO INCONSISTENT TO
JUMP ON ANYTHING FOR SURE YET.
LA CORTE
&&
.AVIATION...
A FAST MOVING FRONT WILL MOVE ACROSS THE REGION BETWEEN 10 AND 15Z.
VERY STRONG WINDS EXPECTED ALONG AND JUST BEHIND THE FRONT...AS THE
LOW DEEPENS AS IT MOVES UP THE SAINT LAWRENCE VLY. EXPECT VERY
STRONG WINDS TO LINGER THROUGH MID TO LATE AFT. SIMILAR EVENT TOOK
PLACE BACK IN FEB 1997...WHERE NEAR HURRICANE TYPE GUSTS TOOK PLACE
ACROSS THE LOWER LAKES.
IN THIS CASE...WORSE WINDS MAY BE JUST NORTH OF US...BUT STILL
EXPECT SOME STRONG GUSTS. PRIOR TO FROPA...LLWS SHEAR WILL
EXIST...ESPECIALLY EARLY THIS MORNING ACROSS THE SUSQUEHANNA
VALLEY.
MAINLY VFR CONDITIONS TODAY...AS AIRMASS IS QUITE DRY...BUT
SEVERAL HOURS OF MVFR CONDITIONS LIKELY WITH SHOWERS ASSOCIATED
WITH THE FRONT.
AS FAR AS LAKE EFFECT GOES...SOME WILL BE POSSIBLE ACROSS THE NW
PART OF THE CWA...BUT TOO MUCH SHEAR. BETTER CHC LATER IN THE
WEEKEND...AS COLD AIR DEEPENS...AND WINDS SHIFT MORE OFF THE LAKES.
WELCOME TO WINTER...AFTER ABOUT A 7 WEEK BREAK.
MARTIN
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR PAZ004>006-010-011-017-024-033 UNTIL 4
PM FRIDAY.
WIND ADVISORY FOR PAZ012-018-019-025>028-034>037-041-042-045-
046-049>053-056>059-063>066 FROM 6 AM FRIDAY TO 6 PM FRIDAY.
&&
Hazardous weather outlook, Feb 17, 5:13 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 AM EST FRI FEB 17 2006
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-181015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
513 AM EST FRI FEB 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE AREA FROM THE LAUREL
HIGHLANDS TO THE NORTHERN MOUNTAINS TODAY. A WIND ADVISORY IS ALSO
IN EFFECT FOR THE REMAINDER OF CENTRAL PENNSYLVANIA.
A STRONG COLD FRONT WILL BRING STRONG WINDS AND SHARPLY FALLING
TEMPERATURES TO THE REGION TODAY. THE WIND WILL GRADUALLY
DIMINISH THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
High Wind, Warren
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Warren forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
A strong cold front moved across central Pennsylvania during the morning hours of Friday, February 17th. Strong winds occurred with, and immediately in the wake of the frontal passage across the area, downing numerous trees, and producing scattered structural damage.In Blair County, the 911 center reported hundreds of downed trees due to the strong winds. In Altoona, on West Plank Road, a tree fell onto a Burger King restaurant, causing structural damage. In addition, a metal roof was reportedly blown off of a house in Altoona.In Lycoming County, numerous trees and wires were reported down, with one tree falling onto a house, and another onto a car.In southern Centre County, a small piece of the scoreboard from Beaver Stadium at University Park fell off from the strong winds.Wind gusts across the area generally reached around 60 mph, although a few locally higher gusts were reported. A peak wind gust of 60 mph was recorded at University Airport in State College, while a peak gust of 63 mph was recorded on the roof of the Walker Building at the Pennsylvania State University Campus. Meanwhile, at the airport in Williamsport, a peak wind gust of 59 mph was recorded.
High Wind, Blair
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Blair forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
High Wind, Cambria
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Cambria forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
High Wind, Cameron
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Cameron forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
High Wind, Clearfield
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Clearfield forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
High Wind, Elk
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Elk forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
High Wind, McKean
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- McKean forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
High Wind, Northern Centre
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Northern Centre forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
High Wind, Northern Clinton
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Northern Clinton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
High Wind, Northern Lycoming
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Northern Lycoming forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
High Wind, Somerset
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Somerset forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
High Wind, Southern Centre
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Southern Centre forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
High Wind, Southern Clinton
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Southern Clinton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
High Wind, Southern Lycoming
- When
- February 17, 7:00 AM EST to 10:00 AM EST
- Where
- Southern Lycoming forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, February 17, 20061 death · 3 injured · $1.9 million · 68 kt wind · 18 events
- High Wind in New York, February 17, 20061 death · $3.0 million · 70 kt wind · 17 events
- Dense Fog in Florida, February 17, 20061 death · 7 injured · 1 event
- High Wind in Ohio, February 17, 2006$995,000 · 58 kt wind · 24 events
- High Wind and Strong Wind in Washington, February 17, 20061 injured · $1.2 million · 54 kt wind · 3 events
- High Wind and Strong Wind in New Jersey, February 17, 2006$242,000 · 56 kt wind · 22 events
- High Wind in New Hampshire, February 17, 2006$328,000 · 52 kt wind · 12 events
- High Wind and Strong Wind in Pennsylvania, February 17, 2006$270,000 · 50 kt wind · 14 events
- High Wind in Vermont, February 17, 2006$350,000 · 5 events
- High Wind in New Hampshire, February 17, 2006$340,000 · 61 kt wind · 2 events
- High Wind in Maine, February 17, 2006$125,000 · 64 kt wind · 17 events
- High Wind in New York, February 17, 2006$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492264, 5492265, 5492348, 5492349, 5492350, 5492351, 5492352, 5492353, 5492354, 5492355, 5492356, 5492357, 5492358, 5492359.